Conference Proceedings >
College of Health Sciences >
Please use this identifier to cite or link to this item:
|Title: ||Delayed haemolysis after artesunate treatment of severe malaria e Review of the literature and perspective|
|Authors: ||Agbenyega, Edward Tsiri|
Kremsner, Peter G.
Cramer, Jakob P.
|Issue Date: ||15-Feb-2015|
|Publisher: ||Elsevier Ltd|
|Citation: ||Elsevier Ltd, 2015|
|Abstract: ||Summary Artesunate has replaced quinine as the recommended first-line treatment of severe
malaria as it clears parasites faster and lowers mortality. After artesunate’s introduction,
however, reports of delayed haemolysis have emerged. Typically, this adverse haemolytic
event peaks two to three weeks after the acute phase of malaria, and can be severe enough
to make blood transfusions necessary in the management of some patients. Delayed haemolysis
has been detected in prospective studies in 7e21% of patients treated with artesunate. A
confirmed risk factor in travellers is hyperparasitaemia, while additional in malaria-endemic
countries young age has been shown to increase risk. The pathophysiology of this phenomenon
has not yet been fully elucidated, but may include various combinations of delayed destruction
of “pitted” erythrocytes and autoimmune aetiology.
All patients treated with parenteral artesunate should be followed up for at least four weeks
to detect signs of haemolysis and to allow appropriate symptomatic treatment.|
|Description: ||This article is published at Elsevier Ltd, and also available at http://dx.doi.org/10.1016/j.tmaid.2015.03.003|
|Appears in Collections:||College of Health Sciences|
Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.